It’s well-known that chemotherapy can cause hair loss, but this life-saving cancer treatment has many other side effects that you should be aware of. Chemotherapy can have effects on the feet and toenails. It can attack and damage tissue in the feet and around the nails. Some drugs can damage the nerves in the feet and cause pain, burning, and even numbness.
How Chemotherapy Affects Your Feet
There are many ways that chemotherapy affects the feet. It can damage the nerves in your feet that affect feeling and movement. This is called chemotherapy-induced peripheral neuropathy. Signs of neuropathy include:
Some chemotherapy drugs have effects on the toenails. It can cause the following to happen to the toenails:
- Change in color
- Thickening of the nail
- Loss of the entire nail
- Foul odor
Other complications can occur as well. For example, if the toenail becomes loose, it can become prone to a fungal infection known as onychomycosis. This fungus can cause discoloration as well as pain in the toes.
Certain chemotherapy drugs can cause edema. This happens when fluid builds up in the body’s tissues. It can cause swelling in the ankles, feet, and legs.
When to See Your Podiatrist
Often, over-the-counter medication can be used to treat an infected toenail. If this does not work or if your toenails are inflamed or painful, it is time to consult with your podiatrist.
Your podiatrist can prescribe medication to treat the infection and relieve you from the pain. You deserve to be as comfortable as possible while undergoing cancer treatment, so do not hesitate to contact our office with any questions or concerns you have about the effect of chemotherapy on your feet.
Contact Us With Your Questions
Greater Washington Advanced Podiatry can help you understand the effects of chemotherapy on your feet. We offer free initial consultations and can create a customized plan to get you pain-free and back on your feet as soon as possible. To set up an initial appointment, fill out our contact form or call us at (301) 515-FEET.